Transient worsening of tuberculous symptomatology and lesions following antituberculous therapy (paradoxical response) has previously been described as a rare occurrence. To determine the incidence of paradoxical responses in patients with AIDS and TB who are treated with antituberculous therapy and subsequently with combination antiretroviral therapy (ARV), we conducted a prospective study of 33 HIV-seropositive TB patients treated with anti-TB therapy and antiretroviral therapy (Group 1) compared with 55 HIV-seronegative TB patients treated with anti-TB therapy (Group 2) and 28 HIV-seropositive TB patients treated with anti-TB therapy but not on antiretrovirals (historical control; Group 3). In Group 1 patients, paradoxical responses were temporally more related to the initiation of ARV than to the initiation of anti-TB therapy (mean +/- SD: 15 +/- 11 d versus 109 +/- 72 d [p < 0.001]) and occurred much more frequently (12 of 33; 36%) compared with Group 2 (1 of 55; 2%) (p < 0.001) or with Group 3 (2 of 28; 7%) (p = 0.013). The majority of patients who experienced paradoxical responses and received tuberculin purified protein derivative (PPD) in Group 1 had their tuberculin skin tests convert from negative to strongly positive after ARV. These observations suggest that a paradoxical response associated with enhanced tuberculin skin reactivity may occur after the initiation of ARV in HIV-infected TB patients. Furthermore, the skin test conversion after the initiation of ARV may have important public health implications.